^

Skinrepublic

Jennifer Toledo-Tan M.D. (The Freeman) - February 6, 2017 - 12:00am

Dear Dr. Jen,

I have been having eczema rashes on my arms and legs for a while now.  Usually, it goes away after I put a lot of lotion.  But this time, there’s a particular rash on my upper thighs that don’t respond to any lotion.  I’ve tried some elica on it but it also doesn’t disappear.  Should I be worried?

Len

 

Dear Len,

Eczema responds well to lotion or some steroids.  The more stubborn ones may need stronger steroid creams.  But if it has been scratched a lot, and the surface has thickened so much, no amount of cream will solve it.  Sometimes, you will need the steroid injected into the deeper layers of the skin to be able to deliver the medicine to where it needs to go.

However, not all rashes may necessarily be eczematous in nature.  Have a PDS derma take a look.

Fungal infection is also common on the inner thighs, or underwear lines can also look like eczema.  Tineainguinale, the medical term for fungal infection in the inguinal area, is exacerbated by lotions or steroids.  It may look like it’s getting better initially but then it gets more itchy and wider after a few days after putting on steroids.

Treatment of fungal infection can be done with oral or cream forms of anti-fungals. The oral treatment may take a few days, while the cream form will take a few weeks.  There is usually a brown mark or scar that will remain but it will gradually fade over time.

 

Dear Dr. Jen,         

Pimples have always been part of my life for as long as I can remember.  Ever since high school, the breakouts are nonstop.  My doctor put me on some pills last year and it worked wonders for me.  I tried to stop taking it after a couple of months, but my pimples keep returning!  I don’t want to be dependent on pills.  Please help me!  I don’t know what to do.

Josephine

 

Dear Josephine,

Acne vulgaris or pimples, are common in the puberty period.  Teenagers commonly breakout at this stage but eventually outgrow it. In women with hormonal imbalance or polycystic ovary syndrome (PCOS), correcting the underlying hormonal problem will make the acne disappear.  Oral contraceptive pills are usually prescribed along with metformin for six months or more. When the hormonal imbalance is corrected, then the medications are stopped.

However, other factors have to be taken into consideration.  Did you get a check up with your gyne to see if the PCOS was reversed? How old are you now?  Do pimples run in the family?  Are you getting enough sleep?  Is there a lot of stress you have to deal with at this stage?  Answers to these questions are important in deciding a good treatment plan for you.

Acne is very much a multi-factorial condition.  Many triggers may be found in your lifestyle. If there is a genetic predisposition to acne, pimples can persist even up to your 30s or 40s.  Stronger medications may be necessary. Also, many-a-problem with acne has been solved by consistently getting enough sleep.  Pimples are hard to solve with a shotgun approach.  Sit down with your PDS derma.  She will usually have a long discussion on your first visit, delving into the many aspects in your life that may affect your breakout.  Best of luck!

 

Dr. Tan is a diplomate of Philippine Dermatological Society (PDS) and is affiliated with Perpetual Succour Hospital (PSH). For information on PDS, check http://www.pds.org.ph/. For questions or concerns, please text to: 0932 857 7070; or email to: askskinrepublic@gmail.com; or call The Freeman: (032) 2531276, or PSH: (032) 233 8620 and 232 5929. Your inquiries will be forwarded to Dr. Tan.

Philstar
  • Latest
Latest
Latest
Are you sure you want to log out?
X
Login

Philstar.com is one of the most vibrant, opinionated, discerning communities of readers on cyberspace. With your meaningful insights, help shape the stories that can shape the country. Sign up now!

FORGOT PASSWORD?
SIGN IN
or sign in with